Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 89, NWS Newport/Morehead City, NC

August 21, 2007Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 21, 2007, 9:55 PM EDT for Craven County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2007, 9:55 PM EDT (01:55 UTC)
Expired
Aug 21, 2007, 10:30 PM EDT
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Craven County, NC

The radar

The Morehead City radar (KMHX), 18 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 6:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2007-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2007-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2885 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 220155
SVRMHX
NCC049-220245-
/O.NEW.KMHX.SV.W.0089.070822T0155Z-070822T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
955 PM EDT TUE AUG 21 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAVEN COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITY OF HAVELOCK...

* UNTIL 1045 PM EDT

* AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM RIVERDALE TO CATFISH LAKE...OR ALONG A LINE EXTENDING FROM
  JAMES CITY TO 12 MILES WEST OF HAVELOCK...AND MOVING EAST AT 25
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GREAT LAKE AND RIVERDALE BY 1000 PM EDT...
  CROATAN...NEUSE FOREST...LITTLE LAKE AND LONG LAKE BY 1005 PM
  EDT...
  CAMP BRYAN BY 1010 PM EDT...
  CHERRY POINT AIR STATION AND HAVELOCK BY 1015 PM EDT...
  CHERRY BRANCH BY 1025 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3484 7679 3483 7709 3484 7711 3497 7711
      3507 7707 3502 7696 3498 7692 3498 7690
      3496 7688 3492 7678
TIME...MOT...LOC 0155Z 279DEG 23KT 3506 7700 3488 7707

$$


24
1 follow-up statement
000 
WWUS52 KMHX 220230
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1030 PM EDT TUE AUG 21 2007

NCC049-220240-
/O.CAN.KMHX.SV.W.0089.000000T0000Z-070822T0245Z/
CRAVEN NC-
1030 PM EDT TUE AUG 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR CRAVEN COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EASTERN NORTH CAROLINA.

LAT...LON 3484 7679 3483 7709 3484 7711 3497 7711
      3507 7707 3502 7696 3498 7692 3498 7690
      3496 7688 3492 7678
TIME...MOT...LOC 0230Z 279DEG 23KT 3502 7673 3484 7680

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:01 PM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 21, 4:01 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
401 PM EDT TUE AUG 21 2007

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL DRIFT SOUTH ACROSS EASTERN NORTH
CAROLINA WEDNESDAY STALLING NEAR WILMINGTON. THE FRONT WILL REMAIN
STALLED ACROSS EASTERN NORTH CAROLINA THURSDAY....MOVING BACK TO
THE NORTH ON FRIDAY. WHILE MOISTURE ASSOCIATED WITH THE FRONT WILL
BE LIMITED...A SERIES OF DISTURBANCES ALOFT WILL INTERACT WITH THE
BOUNDARY TO PRODUCE A CHANCE FOR A FEW SHOWERS AND
THUNDERSTORMS...ESPECIALLY LATE TONIGHT AND THURSDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
FORECAST VERY TRICKY NEXT FEW DAYS. THE REMNANTS OF ERIN HAVE
PRODUCED A MCV OVER EASTERN KY. THIS FEATURE WILL ROTATE SE AROUND
THE STRONG UPPER RIDGE ACROSS EASTERN NC LATE TONIGHT. THE UPPER
SHORTWAVE WILL PRODUCE A LOW ALONG THE FRONT STALLED JUST TO THE
NORTH OF THE AREA. THE MODELS...ESPECIALLY THE NAM...BRING THE
REMNANTS OF THE STRONG/SEVERE CONVECTION TO THE WEST ACROSS EASTERN
NC AFTER MIDNIGHT TONIGHT. WHILE THE LOW LEVELS REMAIN DRY...THERE
IS ENOUGH SUPPORT TO WARRANT A 30% CHANCE FOR STORMS OVERNIGHT. THIS
IS LINE WITH THE NAM. SPC HAS PLACED THE NORTHERN HALF OF EASTERN
NC IN A SLIGHT RISK OF SEVERE THIS EVENING. WET MICROBURSTS WILL BE
THE MAIN THREAT. ON WEDNESDAY THE FRONT WILL DRIFT SOUTH ACROSS
MOST IF NOT ALL OF THE AREA. THE RESULTING EASTERLY ONSHORE FLOW
WILL LEAD TO SLIGHTLY COOLER READINGS IN MOST LOCATIONS WITH HIGHS
IN THE LOWER TO MID 90S EXPECTED. THERE WAS A LARGE SPREAD IN THE
MET/MAV MOS SO I TRENDED TOWARD THE COOLER MET BUT NOT ALL THE
WAY. WEDNESDAY THE EASTERLY LOW LEVEL FLOW WILL LIKELY LEAD TO THE
DEVELOPMENT OF WIDESPREAD STRATUS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
ON THURSDAY THE MODELS ARE FORECASTING A WEAK IMPULSE/DEFORMATION
ZONE ACROSS EASTERN NC WHICH WILL INTERACT WITH THE BOUNDARY TO
PRODUCE A FEW SHOWERS AND STORMS. FOR NOW WILL JUST INTRODUCE A
20% CHANCE BECAUSE MY CONFIDENCE IN THE GUIDANCE IS BELOW NORMAL
RIGHT NOW. SUBSEQUENT SHIFTS CAN UPDATE IF THIS TREND CONTINUES.
THE ONSHORE FLOW AND THE LIKELIHOOD OF SOME CLOUDINESS WILL HOLD
DOWN TEMPERATURES A FEW DEGREES AND WILL DROP FORECAST HIGHS INTO
THE UPPER 80S-LOWER 90S. ON FRIDAY THE FRONT SHOULD MOVE NORTH OF
THE REGION WITH SOUTHERLY FLOW AND WARMER AIR RETURNING TO EASTERN
NC. WITH LOW CONFIDENCE IN ANY MODEL SOLUTION WILL OPT TOWARD
PERSISTENCE AND THE KEEP THE FORECAST DRY FRIDAY WITH HIGHS
RETURNING TO THE MIDDLE 90S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HOT TEMPERATURES EXPECTED INTO SUNDAY WITH A FRONT EXPECTED IN THE
AREA MON OR TUE. WILL KEEP A SILENT 20 POP IN THE FORECAST UNTIL
TRENDS BECOME BETTER ESTABLISHED.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
VFR EXPECTED THROUGH EARLY EVENING THEN POSSIBLE CONVECTION
DEVELOPING OVER THE TERMINALS BETWEEN 02-07Z AS A SHORT WAVE MOVES
ACROSS THE AREA. LCL MVFR/OCNL IFR IN AND AROUND CONVECTION
OTHERWISE VFR TONIGHT. COLD FRONT MOVES ACROSS THE TERMINALS WED
MORNING WITH FROPA BETWEEN 15-17Z. WINDS WILL REMAIN LIGHT N/NE
BEHIND THE FRONT THEN BECOME EASTERLY BY EARLY WED EVENING.

LIGHT EASTERLY FLOW OVER THE TERMINALS EARLY THU WILL RESULT IN
POSSIBLE STRATUS DEVELOPMENT ACROSS THE TERMINALS WITH MVFR/IFR
CIGS/VSBYS.

&&

.EQUIPMENT...
THE KMHX 88-D IS DOWN FOR MAINTAINENECE UNTIL A PART ARRIVES ON WEDNESDAY.

&&

.MARINE...
S/SW WINDS 15 TO 20 KT CONTINUE OVER THE COASTAL WATERS THIS
AFTERNOON WITH SEAS MAINLY 3 TO 5 FT. A STATIONARY BOUNDARY LINGERS
OVER SE VIRGINIA WITH A SFC TROUGH NOTED OVER INLAND AREAS. S/W
CURRENTLY OVER EASTERN KENTUCKY WILL APPROACH THE AREA THIS EVENING
WITH MODELS INDICATING A WAVE FORMING ALONG THE FRONT TO THE NORTH.
THIS WILL ALLOW THE GRADIENT TO TIGHTEN OVER THE WATERS TO INCREASE
SFC WINDS TO SOLID 20 KT OVER CENTRAL WATERS WHERE A SCA IS IN
EFFECT UNTIL 10Z WED. SEAS SHOULD BUILD SOME TONIGHT AS THE WINDS
INCREASE WITH 6 FT SEAS EXPECTED ACROSS THE ADVISORY AREA BEGINNING
EARLY THIS EVENING THEN SUBSIDING TOWARDS DAYBREAK AS GRADIENT
WEAKENS AND WINDS VEER TO THE WEST. FRONT PUSHES SOUTH ACROSS THE
WATERS ON WED WITH N/NE WINDS DEVELOPING BY LATE AFTERNOON BUT
REMAINING BELOW 15 KT. SEAS WILL SUBSIDE TO 3 TO 4 FT BY EVENING.
LIGHT EASTERLY FLOW ON THU BECOMING SE BY FRI. WAVEWATCH CONTINUING
TO SHOW SEAS BUILDING TO AROUND 6 FT OVER CENTRAL WATERS BY THU WITH
SOME WAVE ENERGY MOVING IN FROM THE SE. WILL CONTINUE TO GO ABOUT A
FOOT BELOW GUIDANCE LATE IN THE WEEK AS CONFIDENCE NOT HIGH ENOUGH
TO WARRANT CURRENT WAVEWATCH NUMBERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ029-
     044>047-079>081-090>095-098.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT
     WEDNESDAY FOR AMZ152-154.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...JME
AVIATION...JW
MARINE...JW
Hazardous weather outlook, Aug 21, 2:23 AM EDT, 19 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
223 AM EDT TUE AUG 21 2007

NCZ029-044>047-079>081-090>094-220630-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
223 AM EDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ095-098-103-104-220630-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
223 AM EDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A HIGH RISK OF RIP CURRENTS FOR THE BEACHES SOUTH
OF CAPE HATTERAS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 21, 9:26 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
926 PM EDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     2 E WILLIAMSTON         35.85N 77.02W
08/21/2007                   MARTIN             NC   LAW ENFORCEMENT

            TREES DOWN ON WILDCAT RD

&&

JS
Local storm report, Aug 21, 9:28 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
928 PM EDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND DMG     3 SE WILLIAMSTON        35.82N 77.02W
08/21/2007                   MARTIN             NC   LAW ENFORCEMENT

            TREES DOWN ACROSS FIVE CENT RD

&&

JS
Local storm report, Aug 21, 9:37 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
937 PM EDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     VANCEBORO               35.30N 77.16W
08/21/2007                   CRAVEN             NC   LAW ENFORCEMENT

            POWER LINES DOWN AT THE INTERSECTION OF MILL AVE AND
            ARNOLD ST

&&

JS
Local storm report, Aug 21, 9:44 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
944 PM EDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     4 NE PANTEGO            35.63N 76.61W
08/21/2007                   BEAUFORT           NC   LAW ENFORCEMENT

            POWER LINES DOWN ACROSS INTERSECTION OF HWY 99 AND INDIAN
            RUN RD

&&

JS
Local storm report, Aug 21, 9:47 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
947 PM EDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND DMG     4 W PANTEGO             35.59N 76.73W
08/21/2007                   BEAUFORT           NC   LAW ENFORCEMENT

            POWER LINES DOWN ACROSS OLD RT-97

&&

JS
Local storm report, Aug 21, 9:50 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
950 PM EDT TUE AUG 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     PLYMOUTH                35.86N 76.75W
08/21/2007                   WASHINGTON         NC   LAW ENFORCEMENT

            POWER LINES DOWN ACROSS GENERAL PETTIGREW DR

&&

JS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:07 PM EDTSevere Thunderstorm WarningMHXMartin53 min
Aug 21, 8:13 PM EDTSevere Thunderstorm WarningMHXLenoir47 min
Aug 21, 8:34 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven56 min
Aug 21, 8:50 PM EDTSevere Thunderstorm WarningMHXDuplin34 min
Aug 21, 8:54 PM EDTSpecial Marine WarningMHX66 min
Aug 21, 8:54 PM EDTSevere Thunderstorm WarningMHXJones51 min
Aug 21, 9:24 PM EDTSevere Thunderstorm WarningMHXWashington36 min
Aug 21, 9:39 PM EDTSpecial Marine WarningMHX96 min
Aug 21, 9:51 PM EDTSevere Thunderstorm WarningMHXHyde, Tyrrell39 min
Aug 21, 9:55 PM EDTSpecial Marine WarningMHX65 min
Aug 21, 10:02 PM EDTSevere Thunderstorm WarningMHXDare58 min
Aug 21, 10:18 PM EDTSpecial Marine WarningMHX57 min
Aug 21, 10:50 PM EDTSpecial Marine WarningMHX55 min
Aug 22, 12:29 AM EDTSpecial Marine WarningMHX61 min
Aug 22, 1:08 AM EDTSpecial Marine WarningMHX37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.